Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Lincoln, IL

July 9, 2020Champaign County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 9, 2020, 4:02 PM CDT for Champaign County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 4:02 PM CDT (21:02 UTC)
Expired
Jul 9, 2020, 7:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Champaign County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:15 PM CDTFLASH FLOODRantoul, ILNUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP TO FOUR FEET OF WATER IN SOME LOCATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS53 KILX 092102
FFWILX
ILC019-100000-
/O.NEW.KILX.FF.W.0020.200709T2102Z-200710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
402 PM CDT Thu Jul 9 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northeastern Champaign County in east central Illinois...

* Until 700 PM CDT.

* At 401 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Rantoul, Gifford, Ludlow and Penfield. 

This includes Interstate 57 between mile markers 248 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4027 8821 4040 8815 4040 8793 4027 8793

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
734 
WGUS73 KILX 092219
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
519 PM CDT Thu Jul 9 2020

ILC019-100000-
/O.CON.KILX.FF.W.0020.000000T0000Z-200710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign-
519 PM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN CHAMPAIGN COUNTY...

At 516 PM CDT, law enforcement dispatch reported ongoing flooding 
throughout Rantoul, creating impassable roadways. 2-3 inches of rain 
have already fallen. Flash flooding is occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Rantoul, Gifford, Ludlow and Penfield. 

This includes Interstate 57 between mile markers 248 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4027 8821 4040 8815 4040 8793 4027 8793

FLASH FLOOD...OBSERVED

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:40 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 240 PM CDT Thu Jul 9 2020

A cold front will track across the state tonight, bringing
scattered thunderstorms. Some of the storms could be severe this
evening with damaging wind gusts and locally heavy rain possible.
Any lingering rain will exit eastern Illinois Friday morning,
leaving most of the day dry. The heat and humidity will be
slightly lower for the next few days.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

Much of the southwest half of the CWA has been weakly capped this
afternoon. The exception is a narrow corridor currently near the
I-57 corridor. Isolated instability showers and storms will
persistover eastern IL the next few hours. Additional isolated
storms possible near/north of I-74 where little capping is evident
based on visible satellite imagery.

The main weather concern is severe convective potential this
evening, as a shortwave and associated weak low and front
currently over east central IA, track east across IL. The
atmosphere ahead of this system will feature ample instability
with MLCAPE up to 2500 J/kg. Deep layer shear while initially
weak, will increase to 25-30 kt with the approach of the upper
wave. This should be sufficient for organized storms/clusters to
track east/southeast out of Iowa and across primarily the northern
half of the CWA this evening. Isolated damaging wind gusts appear
to be the primary threat with hail secondary, mainly early in the
strongest updrafts due to high wet bulb zero heights. Tornado
threat still looks low and based on storm scale/mesoscale effects
to locally increased low level shear. As instability decreases
and storms outrun the better shear, a weakening trend should be
noted towards midnight as storms track into eastern IL.

Behind the front for late tonight and Friday, a period of brisk
(for mid- summer) west/northwest winds will overspread the area as
the gradient briefly tightens ahead of 1015 mb high pressure
building towards MO. Some 25 mph gusts are possible by late
Friday morning and into the afternoon. This "cold air" advection
should limit highs to the upper 80s, though with dewpoints
remaining in the lower 70s conditions will still be humid.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

The next chance for storms is tied to a shortwave dropping
southeast across the area Saturday night. While some convection
could develop Saturday afternoon, highest (chance) pops are
carried for Saturday night. Lingering storms to exit the area
Sunday morning, but the bulk of the day to be dry. Again a decent
surface pressure gradient behind this system for a period of
gustier northwest winds Sunday. 850 mb temps drop into the lower
teens C, should result in seasonable temperatures for Sunday and
Monday.

The main concern for much of the week is a large heat dome
currently building over the southwest and south central U.S. Early
next week a longwave trof developing out west will force this
strong upper ridge east/northeast towards the mid-Mississippi
River Valley. There is still some uncertainty in how far north
this ridge can build, as guidance shows a series of shortwaves
tracking across the upper Midwest and Great Lakes, in a classic
ring of fire pattern. Current guidance suggests this activity will
stay north of the area, resulting in mainly dry but hot and humid
conditions. Widespread low to mid 90s highs expected for Tue-Thu,
with heat indices near heat index criteria (105 F) for Wed/Thu.
Slight to low chance pops primarily over the northern CWA through
the extended, closer to the stronger westerlies over the upper
Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jul 9 2020

Scattered cumulus developing early this afternoon with bases
around 3k ft. These should rise to around 4k ft in a couple hours
and could briefly go broken. Isolated showers/storms will again be
around this afternoon but coverage too low to include in forecast.
A better chance for more widespread storms will be associated
with a front crossing the state tonight. Have timed in a two hour
window where storm chances are best. MVFR conditions will be
common with this activity, though brief IFR/LIFR possible along
with gust/variable winds in the stronger storms. MVFR clouds could
linger for a few hours behind front front, especially at the I-74
sites. South wind around 10 kt will be common through this
evening, then west to northwest behind the front. Gradient
tightens up by late morning so gusts near 20 kt may develop around
18z/Friday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Jul 9 2020

ILZ027>031-036>038-040>045-047>051-053-102015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms could
be severe, containing locally damaging wind gusts to 60 mph and
isolated hail. Locally heavy rain is also possible, and could lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 pm to 11 pm.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ILZ046-052-054>057-061>063-066>068-071>073-102015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. There is a marginal
risk of severe thunderstorms, containing locally damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 9 pm to midnight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

25

In the hours before

Local storm report, Jul 9, 11:47 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW PEORIA            40.76N 89.66W
07/09/2020  M1.04 INCH       PEORIA             IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.83N 89.66W
07/09/2020  M1.03 INCH       SANGAMON           IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       3 W ST. JOSEPH          40.11N 88.10W
07/09/2020  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HR REPORT

0700 AM     HEAVY RAIN       1 ESE CANTON            40.56N 90.02W
07/09/2020  M1.43 INCH       FULTON             IL   COCORAHS

            24 HR REPORT

&&

ROBERSON
Local storm report, Jul 9, 11:58 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
07/09/2020  M2.25 INCH       CLAY               IL   CO-OP OBSERVER

            24 HR REPORT. HAIL REPORTED, SIZE NOT OBSERVED.

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
07/09/2020  M1.38 INCH       PEORIA             IL   CO-OP OBSERVER

            24 HR REPORT

&&

ROBERSON
Special weather statement, Jul 9, 3:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020

ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.

Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.

This includes Interstate 57 between mile markers 245 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
      4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:38 PM CDTSpecial Weather StatementILXChampaign37 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.